Aa
A
A
A
Close
Multiple Sclerosis Community
9.23k Members
Avatar universal

Is there a medication used for rocking/swaying?

I have had Ms for 14 years now. I think I've had every symptom associated with it up until a few months ago and I didn't even know this was a symptom of multiple sclerosis until I started reading some blogs on this site and some other multiple sclerosis forums. When standing I sway from side-to-side and when I'm sitting sometimes I'll rock back and forth as well as my feet always are moving. I have been extremely stable for a few years now and that was too too my switching up my therapy. I'm currently on tecfidera and it's been a miracle drug for me but these new symptoms. My recent MRI last month no new lesions.
2 Responses
987762 tn?1331027953
COMMUNITY LEADER
Hi and welcome,

Its not always possible to map lesion to symptoms it would be a lot easier if they could, at a guess your imbalance is possibly related to the return or progression of a preexisting issue that you have had eg vision or even a vestibular dysfunction, it could even be related to your core muscle tone too...

If you have a problem in the proprioceptive or vestibular system, your vision becomes more important in the maintaining of your balance, the swaying even whilst sitting could be your brain continually making micro adjustments to where you are in space to keep you up right but i'd expect you would of swayed or dropped with the Romberg test during your neurological exam (whilst standing close your eyes, a loss of balance is a positive Romberg's) if it was to do with something like that.

I'm unaware of any medications though, obviously it depends on what is causing the imbalance issue but with neurological causes there is typically more focus on physical therapy type interventions than medication, have you spoken to your therapist about this yet?

Hope that helps.......JJ
710547 tn?1295446030
I'm with JJ - no medications for MOST things, lol. Stopping the inflammatory process that, with the altered immune system, cause the demylinating lesions - is pretty much all there is. Of course steroids for active process can help - but, most of the symptoms of MS aren't helped by medication. Spasticity - anti spasmodics (i.e. muscle relaxants); fatigue - stimulants; pain - pain meds. But balance issues, numbness, weakness, parasthesis of varied types, tremor, cognitive issues - there just isn't a lot that can be done. Sorry - you know all that by now!!! I had my teachy, preachy hat on!

I've had MS for around 20 years, so can relate to your situation. Mine is SPMS and altho I had a major down turn in function - have no new lesions (frequently the case with SP) - so there aren't meds to take. Has your neuro considered that you might have SP? Have you considered stopping the DMD?

I agree that PT is your best bet. I wish it meant it would actually solve the problem - but I know it can't hurt!  I wish you the best. Blessings, Jan
Have an Answer?
Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease